Tennessee, 2009

Flash Flooding in Tennessee, August 18, 2009

August 18, 2009 · NWS MEG · 2 events in 1 county or zone

Daytime heating combined with abundant tropical moisture from the remnants of Tropical Storm Claudette produced showers and thunderstorms over the Mid-South in the late afternoon and evening hours of August 18th, 2009. Some of the storms produced locally heavy rainfall which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Daytime heating combined with abundant tropical moisture from the remnants of Tropical Storm Claudette produced showers and thunderstorms over the Mid-South in the late afternoon and evening hours of August 18th, 2009. Some of the storms produced locally heavy rainfall which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 5:47 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 5:47 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
647 PM CDT TUE AUG 18 2009

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...

/ISSUED 343 PM CDT TUE AUG 18 2009/

DISCUSSION...
SCATTERED DIURNAL THUNDERSTORMS HAVE DEVELOPED OVER THE MIDSOUTH...
IN A WEAKLY CAPPED TROPICAL AIRMASS. A FEW STRONG STORMS WERE
NOTED OVER NORTHEAST AR...IN A LOW LEVEL INSTABILITY AXIS AND IN
PROXIMITY TO A MIDLEVEL SHORTWAVE LIFTING INTO SOUTHWEST MO.
EXPECT THUNDERSTORMS TO GRADUALLY DISSIPATE WITH THE LOSS OF
SURFACE HEATING THIS EVENING. CANNOT RULE OUT A ISOLATED SHOWER OR
THUNDERSTORM BEYOND MIDEVENING... BUT WILL HOLD POPS BELOW 20 PERCENT
BEYOND MIDEVENING. EXPECT ADDITIONAL ISOLATED SHOWERS AND
THUNDERSTORMS ON WEDNESDAY...PEAKING IN COVERAGE DURING THE
AFTERNOON.

AN UNSEASONABLY DEEP UPPER LEVEL LONGWAVE TROF WILL DROP INTO THE
GREAT LAKES REGION ON THURSDAY... CARVED OUT BY AN UPPER LEVEL JET
DIVING FROM SOUTHWEST CANADA INTO THE LOWER/MID MS RIVER VALLEY.
THIS WILL HELP DRIVE A STRONG SURFACE COLD FRONT INTO THE MIDSOUTH
THURSDAY EVENING. NAM12 MODEL PROGS CAPES AT OR BELOW 1000 J/KG
AHEAD OF THE SURFACE FRONT...BUT THERE SHOULD BE SUFFICIENT
FORCING FOR A FEW SEVERE STORMS ACROSS THE MIDSOUTH THURSDAY EVENING.

FRIDAY SHOULD SEE STORMS PUSH OFF TO THE SOUTH...REPLACED BY
CLEARING SKIES AND MODIFIED CANADIAN HIGH PRESSURE. HAVE REFRAINED
FROM UNDERCUTTING GFS MEX MOS TEMPS TOO MUCH AT THIS EARLY
STAGE... BUT IT APPEARS THAT THE MODEL IS HEDGING ITS BETS A
LITTLE TOO CLOSE TO CLIMATOLOGY FOR TEMPS AND DEWPOINTS. IN ANY
CASE...THE UPCOMING WEEKEND WILL BE COOLER...LESS HUMID AND FREE
OF RAIN.

PWB

&&

.AVIATION...

THROUGH 02Z...TSRA WILL BE NEAR KMEM...THOUGH NOT SURE IF SITE
WILL BE DIRECTLY AFFECTED. KEPT TEMPO 00-01Z FOR MVFR -TSRA AND
VRB GUSTY WINDS. VCSH AND BRIEF GUSTY WINDS MAY AFFECT KMKL.

02-08Z...MAINLY VFR CONDITIONS ARE EXPECTED AT ALL TAFS. THINK THAT
ALL TSRA/SHRA WILL DISSIPATE BY 02Z.

08-16Z...WILL MONITOR FOR MVFR CONDITIONS AT ALL TAF SITES...
AND POSSIBLE IFR CONDITIONS...PARTICULARLY AT KMKL AND KTUP.
CONFIDENCE OF MVFR/IFR CONDITIONS ARE LOWEST AT KMEM AND KJBR...SO
KEPT VFR CONDITIONS FOR NOW. KTUP HAS THE HIGHEST CHANCE FOR MVFR
CONDITIONS...WHICH MAY BE CLOSE TO IFR WITH CEILINGS POSSIBLY
AROUND 800 FT AGL.

AFTER 16Z...MAINLY VFR CONDITIONS ARE EXPECTED WITH INCREASING
SOUTH WINDS...8-12 KTS. EXPECT DEVELOPMENT OF TSRA/SHRA AT ALL TAF
SITES BY 20Z...SO INCLUDED VCTS.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  89  75  90 /  20  40  20  40
MKL  70  88  72  89 /  30  50  20  50
JBR  72  90  73  88 /  30  40  20  40
TUP  72  87  72  88 /  20  60  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 18, 5:09 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT TUE AUG 18 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
609 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL OCCUR
THROUGH 9 PM CDT ROUGHLY WITHIN 50 MILES NORTH OR SOUTH OF A
HELENA ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE LINE.

THE MAIN HAZARD IS FLASH FLOODING AS 2 TO 4 INCHES OF RAINFALL OR
LOCALLY MORE CAN BE EXPECTED. GUSTY WINDS UP TO 60 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FROM THE NORTHWEST
LATE THURSDAY AFTERNOON INTO FRIDAY. THERE IS THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS AS THE FRONT MOVES THROUGH THE
REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL
WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS ROUGHLY
WITHIN 50 MILES NORTH OR SOUTH OF A HELENA ARKANSAS TO MEMPHIS TO
UNION CITY TENNESSEE LINE THROUGH 9 PM CDT.

SPOTTER ACTIVATION MAY BE REQUIRED FOR PORTIONS OF THE AREA LATE
THURSDAY AFTERNOON INTO FRIDAY.

MBS

In the hours before

Special weather statement, Aug 18, 2:35 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT TUE AUG 18 2009

ARZ018-026-MOZ113-182100-
CRAIGHEAD AR-GREENE AR-DUNKLIN MO-
335 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTHEAST OF BROOKLAND AT 335 PM CDT...MOVING NORTHEAST AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND AND PARAGOULD...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Aug 18, 4:03 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT TUE AUG 18 2009

MOZ113-115-TNZ001-002-019-182245-
DUNKLIN MO-PEMISCOT MO-LAKE TN-OBION TN-DYER TN-
503 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS LOCATED
FROM 8 MILES WEST OF CLAYTON TO 4 MILES EAST OF HORNERSVILLE AT 503
PM CDT...MOVING EAST AT 65 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DUNKLIN...DYER...LAKE...OBION AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR CARUTHERSVILLE...DYERSBURG...HAYTI...
REELFOOT LAKE STATE PARK...STEELE AND UNION CITY...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
REELFOOT LAKE.
Local storm report, Aug 18, 4:04 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT TUE AUG 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      MARMADUKE               36.19N 90.39W
08/18/2009                   GREENE             AR   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN MARMADUKE.

&&

MBS
Special weather statement, Aug 18, 4:56 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT TUE AUG 18 2009

ARZ028-TNZ001>003-019-020-048-050-051-182330-
MISSISSIPPI AR-CROCKETT TN-LAUDERDALE TN-GIBSON TN-WEAKLEY TN-LAKE
TN-OBION TN-HAYWOOD TN-DYER TN-
556 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  WESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 45 MPH WINDS WAS
LOCATED FROM 4 MILES NORTHEAST OF CLAYTON TO 3 MILES NORTHWEST OF
ASHPORT AT 556 PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROCKETT...DYER...GIBSON...HAYWOOD...LAKE...LAUDERDALE...
MISSISSIPPI...OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR
DYERSBURG...LUXORA...MARTIN...RIPLEY AND UNION CITY...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
630 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM
LAKE AND OPEN LAKE.
Special weather statement, Aug 18, 5:21 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CDT TUE AUG 18 2009

TNZ088-182345-
SHELBY TN-
621 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 4 MILES
NORTH OF FRAYSER AT 621 PM CDT...MOVING NORTHEAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR MILLINGTON...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 645 PM CDT.
Special weather statement, Aug 18, 6:48 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT TUE AUG 18 2009

TNZ088-190115-
SHELBY TN-
748 PM CDT TUE AUG 18 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
SOUTH OF LAKELAND AT 749 PM CDT...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR BARTLETT...
CORDOVA...GERMANTOWN...MEEHAM SHELBY FOREST STATE PARK...MIDTOWN
MEMPHIS AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 815 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR.

The radar

The Memphis radar (KNQA), 25 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 18, 7:19 PM CST to 8:19 PM CST
Where
Shelby County, 0.59 mi NE of Aulon to 0.44 mi ENE of Aulon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.135, -89.972

Heavy rain produced flash flooding in East Memphis. The intersection of Poplar Avenue and Walnut Grove Road had three feet of water covering the road.

Flash Flood, Shelby

When
August 18, 7:23 PM CST to 9:23 PM CST
Where
Shelby County, 2.33 mi NNW of Germantown to 2.3 mi NNW of Germantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.108, -89.843

Heavy rain produced flash flooding at the intersection of Kirby Parkway and Cottingham Place.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192947, 192948.